Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 4, 2002, 5:03 PM EDT for Somerset County, Maine. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2002, 5:03 PM EDT (21:03 UTC)
- Expired
- Jul 4, 2002, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Somerset County, ME
The radar
The Portland,ME radar (KGYX), 112 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2495 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
666 WUUS51 KGYX 042103 SVRGYX MEC025-042130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 502 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SOMERSET COUNTY IN WEST CENTRAL MAINE THIS INCLUDES THE CITY OF SKOWHEGAN * UNTIL 530 PM EDT * AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SKOWHEGAN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CANAAN AT 520 PM REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4486 6988 4468 6988 4473 6942 4494 6941
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:25 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 4, 2:25 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 225 PM EDT THU JUL 4 2002 TORNADO WATCH #490 UNTIL 6 PM FOR F/A. FRONT SHUD PASS OFF F/A THIS EVENING THEN P/CLDY...PERHAPS SOME PTCHY FOG AS DEWPS DONT REALLY DROP OFF TIL AFT SR. COLD AIR ALOFT WILL POP OFF CU AND MIN PSBLTY SHWR ACTVTY. MSTLY CLR AND QUITE A BIT DRIER AND MORE COMFORTABLE/DRIER/COOLER FRI NITE THRU THE WEEKEND WITH DEWPS FCST IN THE 50S. .GYX... ME...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES MEC001... MEC005...MEC007...MEC011...MEC013...MEC015...MEC017...MEC023... MEC025...MEC027...MEC031. NH...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES NHC001... NHC003...NHC007...NHC009...NHC013...NHC015...NHC017...NHC019.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:45 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 30 min |
| Jul 3, 9:31 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 29 min |
| Jul 3, 10:50 PM EDT | Severe Thunderstorm Warning | GYX | Waldo | 25 min |
| Jul 4, 6:04 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec | 56 min |
| Jul 4, 6:10 PM EDT | Severe Thunderstorm Warning | GYX | Waldo | 50 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.